January - I was living in a flash 2 bed riverside apartment overlooking the Thames and travelling to Marrakech for my big ’30′ birthday
February - I joined http://www.29gifts.org/ , a movement designed to help heal the world by reviving the art of giving; which lead to the following decision(s)…
March - I offered to support my husband quit the job he hated by giving up our home, car and lifestyle to finance a new start
April - I decided to quit the job I no longer enjoyed too… so we moved in with our in-laws
May - I join the blogging community and meet some inspirational people
June - I decide to enrol upon a Personal Trainer certification course to cement my www.livingforce.co.uk business model and help others to also change their lives for the better
July - World Cup fever
August - we celebrate my husband’s 40th birthday in Barbados
September - I start my training course
October - I pass my training course; and my beloved Spider-Pearl died
November - my step-brother died – the family are devastated; and my husband’s contract ends so I help out by taking on a research post whilst building up my own business client base
December - hubby gets a new job, wife gets to move out of in-laws, both get new house and car… and wife gets multiple pulmonary embolisms!
Which is where we left off last time…
I couldn’t breathe and the doctors were quick to pick up on what was wrong. I had experienced calf pain a couple of days earlier but put this down to over-stretching during my sleep (I have very creaky ligaments). Unfortunately, I was wrong. The pain I had, which would not go away, was deep vein thrombosis (DVT). Most people’s legs would swell but I never had this sign. The blood clot/s that had started in my leg then travelled up my body, through my heart, and then dispersed into my lungs. As they lay there they restricted the transfer of oxygen through my blood stream which meant that I was unable to walk a few yards without being in danger. If not caught in time, pulmonary embolisms are fatal. Luckily, someone was watching over me.
I am very young to have experienced this condition. The doctors believe that it may be hereditary and I will be tested for this after my treatment has finished. However, the number one suspect is the contraceptive pill I was taking – YASMIN. So I will say this now - if you take YASMIN - STOP!!!!!!!!!!!!!!! Please see your GP. Having researched it too late I can confirm that Yasmin is thought to be the worst pill on the market for causing DVT. If I had known this, I may have been able to stop all this pain… but you never expect these things to happen to you, do you?
I was hospitalised while they ran numerous tests and monitored me to make sure I would be able to look after myself properly on the outside. I was released on the provision that I returned for further blood tests and injected myself daily along with taking a 6-month course of Warfarin (most commonly known as rat poison!). I was to stop taking the pill immediately. Now, this would not have been a problem if the reason I took it was purely for contraception. I also have PCOS (Polycystic Ovarian Syndrome) so I now also have to be referred back to a specialist to help keep my symptoms under control. For example, since I returned from hospital I find that my hormones are all over the place and I can often be found crying in front of TV commercials. This isn’t my norm – honest : )
Using Warfarin is currently more of a pain than not taking the pill though. There are so many rules and regulations I have to follow:
1. Rule number 1 – the golden rule – try not to cut yourself!!! Warfarin is a blood thinner so I would bleed to death in half the time as anyone not taking the medication – nice! So there are precautions I need to take. I am not allowed to partake in any type of combat (I may need to remove boxing from my client workout list) as I need to ensure that I do not suffer internal bleeds. I have also had to purchase an electric shaver as wet shaves are out of the question… not that I usually nick my legs after years of practice, but sods law would mean that I now would.
2. No cranberry juice – EVER! Plus no dark green vegetables; no soya; no chick-peas; no cod; no herbal supplements; no aspirin; no ibuprofen; no alcohol – eek… it goes on. I should point out here to any new patients looking for information, apart from cranberry juice and the medicines, you can take the others in very small portions if already a part of your diet. The key is to keep balance in your blood levels. Trouble is, I don’t trust myself, so I have opted to keep them all out for now.
3. Exercise – is a no-no until my levels have stabilised. This has not happened yet. I am told it can take a little while… Once they have I can reintroduce gentle routines but I am told I may not be back to normal until my treatment has finished. At the moment my lung function is still reduced and movements that I may once have blinked at take me a while to complete, if at all. This has been highly amusing at my step-daughter received an X-Box Connect for Christmas so I have been doing my best to try to keep up by strutting my stuff on the dance floor.
4. Never ever get pregnant on Warfarin. The medication is so strong that it would permanently damage a foetus. You may worry that they have now taken my pill away, but without the pill I never had periods anyway – once a year was my last count and at its best it was once every other month. Therefore, the risk is low but we are still sourcing alternative precautions. Whenever I do fall pregnant though I must inform the midwife as I will need to take daily injections to ensure that I protect myself and my child from any further clots during the full nine months.
So, that’s it so far. I have been feeling very battered and bruised (I also caught a chest infection in hospital – fun when your lungs are shot!) but glad to be back in my own bed. I have also renewed my appreciation for my closest friends and family, therefore I am dedicating 2011 to them – my loved ones – who are as important to me as the air I breathe. Who knows… perhaps this time next year I might be discussing a different kind of lump invading my body ( ; .x.